Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 74, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 12, 2023, 4:20 AM EDT. It took effect at Aug 12, 2023, 11:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 4:20 AM EDT (08:20 UTC)
- In effect from
- Aug 12, 2023, 11:00 AM EDT
- Expired
- Aug 12, 2023, 10:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
242 WHUS71 KBUF 120820 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 420 AM EDT Sat Aug 12 2023 LEZ040-041-121630- /O.NEW.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 420 AM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-121630- /O.NEW.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/ Upper Niagara River and Buffalo Harbor- 420 AM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
3 follow-up statements
443 WHUS71 KBUF 121447 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1047 AM EDT Sat Aug 12 2023 LEZ040-041-130000- /O.CON.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1047 AM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-130000- /O.CON.KBUF.SC.Y.0074.230812T1500Z-230813T0000Z/ Upper Niagara River and Buffalo Harbor- 1047 AM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
363 WHUS71 KBUF 122344 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 744 PM EDT Sat Aug 12 2023 LEZ040-041-130200- /O.EXT.KBUF.SC.Y.0074.000000T0000Z-230813T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 744 PM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-130200- /O.EXT.KBUF.SC.Y.0074.000000T0000Z-230813T0200Z/ Upper Niagara River and Buffalo Harbor- 744 PM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
378 WHUS71 KBUF 130210 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1010 PM EDT Sat Aug 12 2023 LEZ020-040-041-130315- /O.EXP.KBUF.SC.Y.0074.000000T0000Z-230813T0200Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1010 PM EDT Sat Aug 12 2023 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 12, 2:48 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 12, 2:48 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 248 AM EDT Sat Aug 12 2023 .SYNOPSIS... The next round of showers and thunderstorms arrives over western NY toward daybreak as warm front moves into the area. Severe weather looking likely as we break into the warm sector this afternoon into early this evening. A few scattered showers may linger into Sunday, however a much quieter finish to the weekend is expected. Yet another area of low pressure is then set to bring more unsettled weather for the first part of the new work week. && .NEAR TERM /THROUGH TONIGHT/... ...ENHANCED risk of severe this afternoon into early this evening Southern Tier to portions of Finger Lakes... Severe weather is likely this afternoon into early this evening. Enhanced risk of severe now in place with latest Day1 outlook issued by SPC. Quiet now with just a few showers spilling across western NY ahead of warm front lifting across OH and PA. Majority of convection early this morning is tied to the warm front and theta-e advection into the boundary. Eventually showers and some thunder will begin to work into western NY after 10-11z. Expect this area of showers and isolated storms to work steadily west to east through midday, reaching the North Country this afternoon with some locally heavy rain since the warm front will still be in the vcnty. Initial convection could be strong at times with MLCAPEs over 1000 j/kg and a modest low-level jet nosing into the region. Otherwise, the next shortwave upstream over Michigan will arrive across western NY early this afternoon along with stronger H5-H3 jet. This could result in a brief cluster of showers and storms moving across western NY similar to what is shown by much of the hi-res guidance. Given MLCAPEs by that time pushing 2000j/kg and effective shear nearing 40 kts, this activity could be severe. Once this shifts east and interacts with convection developing off the Lake Erie lake breeze and farther inland to the east where it will be very unstable and highly sheared (0-8km shear increasing toward 60 kts), expect convection to increase quickly with scattered severe storms likely from Southern Tier spreading into Finger Lakes and later to the southeast and east of Lake Ontario. Parameter space forecasted certainly favors supercells so all hazards could occur, including damaging winds, large hail (SPC mentioning possible 2" diameter) and isolated tornadoes with 0-3km/0-1km helicity values 200m2/s2 and 100m2/s2 respectively along with LCL heights less than 750m. Greatest risk of higher- end severe is likely over Southern Tier and also east-southeast of Lake Ontario as approaching shortwave trough interacts with strongest low-level shear as the warm front will be close by. Overall it appears that this could be a very active severe weather day and SPC has upgraded portions of our area to an Enhanced risk for severe. Still looks like after that possible complex moves through early afternoon, stiff lake breeze, shadowing off Lake Erie with gusts to 35 mph will limit convection Buffalo Metro rest of the afternoon. Exception will be over Niagara County on edge of the stable lake shadow. Strong storms will exit southern and eastern areas by late evening and there could be a few more showers and rumbles of thunder just about anywhere through the early overnight. After this, best chances for lingering showers will be east of Lake Ontario closer to mid- level trough axis and occluding sfc low. Otherwise, dry mid-level air and lingering low-level moisture will promote some low clouds and patchy fog. Still muggy too as main cold front will not arrive until during the day on Sunday. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The now occluding surface low will then track across southern Quebec Sunday before tracking trough Atlantic Canada late Sunday night. This being said, the departing trough responsible for the surface low will remain in the area Sunday and provide enough support for a few showers and slight risk of thunder. Shower and thunderstorm activity will likely lie across the areas south and est of Lake Ontario. Additionally, some lake induced clouds will lie across the area Sunday as 850mb temperatures drop towards +10C. Otherwise, a mainly cool and dry night will grace the area with only some patchy valley fog possible across the valleys of the Southern Tier and east of Lake Ontario. The next incoming trough will strengthen and dig southeast across western and central Great Lakes Sunday night before lifting northeast across the eastern Great Lakes Monday. This trough will support a new surface low and associated cold front to move across the region late Monday through Monday night. With this system, heavy rain will be possible as PWAT values surge towards 2 inches. Despite unfavorable timing (late day into the overnight hours), severe weather is possible as strong wind fields downstream of the deep strong upper level low will lead to shear stronger than what occurs on Saturday. Instability forecasts are not impressive but given this type of setup, probably will be the wind field that dictates the potential severe. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A deep shortwave trough will be across the Great Lakes region Tuesday. A surface low with trailing cold front will move across the eastern Great Lakes region. The strong southwest flow ahead of the cold front will be along the eastern seaboard with high PWATS. Showers and isolated thunderstorms are possible Tuesday into Tuesday night. At this time, conditions are more favorable for strong thunderstorms with heavy rainfall from the Northeast into the Mid- Atlantic region, mainly east of the forecast area. Due to the close proximity of favorable conditions, this system slows down which means this system is worth keeping an eye on in the days to come. Breezy Tuesday with higher winds northeast of the Lakes. Cooler and drier air will filter into the region as this system departs to the east Tuesday night through Wednesday. A large area of high pressure will likely move across the Ohio Valley and Mid- Atlantic region Wednesday into Thursday resulting in fair, mostly dry weather. A cold front will approach the region late in the week increasing chances for showers late Thursday through Friday. Temperatures will waver from slightly below normal to above normal through the Long Term, however there are no signals for temperatures to be far off from normal. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... Conditions will deteriorate toward daybreak as a warm front associated with the next system approaches the area from the west. Mid and upper level decks will overspread the eastern half of the area later tonight, while mainly low VFR CIGS move into western NY. Some MVFR CIGS will be possible across the Southern Tier (including KJHW). A few showers and storms will also be possible across western NY after 09z. Outlook... Today...VFR/MVFR with showers and thunderstorms possible. Storms could be severe. Becoming MVFR tonight (IFR higher terrain) with a few lingering showers after late evening, mainly east of Lake Ontario. Sunday...VFR/MVFR with a few showers possible, mainly east of the Genesee Valley. Monday...VFR/MVFR with shower chances increasing from west to east. Tuesday...showers in the morning with MVFR or lower flight categories improving to VFR during the afternoon after showers taper off. Wednesday...VFR. && .MARINE... Winds backing to offshore early this morning will freshen toward daybreak. Winds veer SSW to SW and increase through the day with low end Small Craft conditions possible. Thunderstorms will also be possible, with the potential for a few stronger storms that may produce strong winds and large hail. Winds remain elevated tonight into Sunday keeping waters on the choppy side, especially across eastern Lake Ontario where SCA conditions will be possible for the second half of the weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries/JLA NEAR TERM...JLA SHORT TERM...EAJ LONG TERM...HSK AVIATION...AR/Fries/JLA MARINE...AR/Fries/JLA
Hazardous weather outlook, Aug 12, 4:08 AM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 408 AM EDT Sat Aug 12 2023 NYZ001>008-011>014-019>021-130815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- 408 AM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Severe thunderstorms are likely today, especially this afternoon through early this evening. Damaging winds and large hail are the main hazards. An isolated tornado is also possible from the Southern Tier to southeast of Lake Ontario. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-085-130815- Northern Erie-Southern Erie- 408 AM EDT Sat Aug 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe thunderstorms are possible today, mainly during the afternoon hours. The main hazards will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 408 AM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Thunderstorms could produce large hail and strong winds through early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:31 AM EDT | Beach Hazards Statement | BUF | Erie | 13 hr |
| Aug 12, 10:44 AM EDT | Special Marine Warning | BUF | 61 min | |
| Aug 12, 11:15 AM EDT | Special Weather Statement | BUF | Niagara, Orleans | 60 min |
| Aug 12, 11:38 AM EDT | Special Marine Warning | BUF | 52 min | |
| Aug 12, 11:56 AM EDT | Special Marine Warning | BUF | 64 min | |
| Aug 12, 12:15 PM EDT | Special Weather Statement | BUF | Oswego | 30 min |
| Aug 12, 12:30 PM EDT | Special Weather Statement | BUF | Wyoming | 30 min |
| Aug 12, 12:36 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Livingston, Wyoming | 54 min |
| Aug 12, 1:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 12, 1:33 PM EDT | Special Weather Statement | BUF | Lewis | 57 min |
| Aug 12, 1:41 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 46 min |
| Aug 12, 2:07 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 53 min |
| Aug 12, 3:43 PM EDT | Special Weather Statement | BUF | Jefferson | 62 min |
| Aug 12, 5:17 PM EDT | Special Weather Statement | BUF | Lewis | 43 min |
| Aug 12, 5:25 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 35 min |
| Aug 12, 6:29 PM EDT | Special Marine Warning | BUF | 61 min | |
| Aug 12, 6:55 PM EDT | Special Weather Statement | BUF | Orleans | 35 min |
| Aug 12, 6:57 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 63 min |
| Aug 12, 6:58 PM EDT | Special Marine Warning | BUF | 32 min | |
| Aug 12, 7:01 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 44 min |
| Aug 12, 7:03 PM EDT | Special Marine Warning | BUF | 42 min | |
| Aug 12, 7:23 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 67 min |
| Aug 12, 7:27 PM EDT | Special Marine Warning | BUF | 33 min | |
| Aug 12, 7:29 PM EDT | Tornado Warning | BUF | Oswego | 35 min |
| Aug 12, 7:44 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 61 min |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.